Kentucky, 2011

Excessive Heat and Heat in Kentucky, August 1 to 3, 2011

August 1 to 3, 2011 · NWS PAH · 31 events in 22 counties and zones

A large and strong high in the upper levels of the atmosphere remained centered over the south central United States. The strength and size of the high brought excessive heat as far northeast as the Lower Ohio Valley and Mid-Mississippi Valley.

Where it happened

Every event with a place to put it; 31 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large and strong high in the upper levels of the atmosphere remained centered over the south central United States. The strength and size of the high brought excessive heat as far northeast as the Lower Ohio Valley and Mid-Mississippi Valley. The peak heat index at Paducah reached 103 degrees on the 1st, 101 on the 2nd, and 117 on the 3rd. On the 3rd, a Kentucky Transportation Cabinet employee was treated for an apparent heat-related illness. The employee was assigned to a brush and weed-clearing crew along U.S. Highway 60 in Ballard County. The worker was treated at a hospital emergency room for dehydration.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 1, 4:30 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Aug 1, 4:30 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
530 AM CDT MON AUG 1 2011

.UPDATE...
FOR 12Z AVIATION.
&&

.DISCUSSION...
HAVE DECIDED TO ISSUE A HEAT ADVISORY IN AREAS WEST OF A MAYFIELD
KENTUCKY TO MT CARMEL ILLINOIS LINE TODAY. THIS AREA IS EXPECTED
TO SEE HEAT INDICES AT OR ABOVE 100 FOR AT LEAST THE FOURTH DAY IN
A ROW...WHICH DOES QUALIFY FOR A HEAT ADVISORY.

MID 60S DEWPOINTS ARE LURKING JUST NORTHEAST OF THE AREA THIS
MORNING...AND IT IS UNCLEAR HOW FAR WEST THIS DRY AIR WILL
MIX/ADVECT TODAY. CONSENSUS OF 00Z GUIDANCE HAS IT THROUGH
SOUTHWEST INDIANA AND AREAS FROM THE LAKES EASTWARD IN WEST
KENTUCKY. THE DRY AIR IS EXPECTED TO PUSH FARTHER WEST OVER MUCH
OF THE AREA FOR TUESDAY...WHICH MAY HOLD HEAT INDICES UNDER 100
THROUGH MUCH OF THE AREA. WILL LET THE DAYSHIFT TACKLE TUESDAY
HEADLINE ISSUES.

THE MODELS CONTINUE TO KEEP SURFACE HIGH PRESSURE AND RELATIVELY
DRY AIRMASS OVER THE QUAD STATE THROUGH TUESDAY. THE HEAT WILL
BUILD A BIT MORE EACH DAY...AS THE LOW-LEVEL THERMAL RIDGE
GRADUALLY LAYS DOWN OVER OUR REGION.

THE 00Z MODELS HAVE TRENDED EVEN FASTER WITH OUR NEXT WIND SHIFT
COMPARED TO YESTERDAYS RUNS. NOW IT IS EXPECTED TO MAKE IT WELL
INTO THE AREA BY 18Z WEDNESDAY...AND THEN HANG UP OVER SOUTHEAST
MISSOURI BY WEDNESDAY EVENING. THE GFS IS A BIT MORE AGGRESSIVE
THAN THE ECMWF...SO USED A 50/50 BLEND OF THEM FOR THE WIND
FIELDS. THE FRONT WILL GRADUALLY PUSH BACK TO THE NORTHEAST
THURSDAY THROUGH THURSDAY NIGHT.

CONTINUED WITH 20-30 POPS ALONG AND BEHIND THE WIND SHIFT FROM
WEDNESDAY THROUGH FRIDAY. GIVEN THE HEAT AND HUMIDITY EXPECTED
OVER THE REGION...CANNOT RULE OUT A PULSY NEAR SEVERE STORM WITH
DAMAGING WINDS AND TORRENTIAL RAINS DURING THE HEAT OF EACH DAY.

THE EARLIER ARRIVAL OF THE FRONT ON WEDNESDAY...ADDS SOME DOUBT
TO THE HEAT ADVISORY/WARNING SITUATION FOR WEDNESDAY AND BEYOND.
CURRENT GRIDS WOULD SUPPORT AN ADVISORY THROUGHOUT THE AREA
WEDNESDAY...AND POSSIBLY A WARNING IN THE SOUTHERN HALF. OF
COURSE IF THE DRY AIR IS NOT AS PROGRESSIVE AS CURRENTLY EXPECTED
EARLY THIS WEEK...WE MAY HAVE ANOTHER PERSISTENT AT LEAST ADVISORY
HEADLINE SITUATION INTO NEXT WEEKEND.

&&

.AVIATION...
THE FOG WILL BURN OFF RAPIDLY AFTER SUNRISE THIS MORNING AT ALL
SITES AND SHOULD BE VFR WITH NO CIGS BY 14Z. OTHERWISE EXPECT MVFR
FOG OVNGT STARTING AROUND 8 OR 9Z. LIGHT AND VARIABLE TO CALM WINDS
FOR THE VALID TIME OF THE TAFS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR BALLARD-CARLISLE-FULTON-GRAVES-HICKMAN-MCCRACKEN.

MO...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY FROM 11 AM THIS MORNING TO 8 PM CDT THIS EVENING
     FOR ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-
     JACKSON-JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-
     SALINE-UNION IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...NONE.

&&

PUBLIC.....DRS
AVIATION...KH
Hazardous weather outlook, Aug 1, 3:23 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
423 AM CDT MON AUG 1 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
423 AM CDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR ALL OF SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS...AS WELL AS MUCH OF THE PURCHASE AREA OF WEST
KENTUCKY. FARTHER EAST...A DRIER AIRMASS IS EXPECTED TO KEEP HEAT
INDEX VALUES UNDER 100.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDEX VALUES ARE EXPECTED TO REACH THE TRIPLE DIGITS OVER
WESTERN AND NORTHERN PORTIONS OF THE AREA TUESDAY...AND THEN
THROUGHOUT THE AREA WEDNESDAY THROUGH AT LEAST FRIDAY.

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST THROUGHOUT THE QUAD
STATE WEDNESDAY THROUGH SATURDAY...AS A WEAK FRONTAL BOUNDARY
LINGERS ACROSS THE REGION. A FEW STORMS MAY BRIEFLY APPROACH
SEVERE LIMITS IN THE HEAT OF EACH DAY. DAMAGING WINDS AND
TORRENTIAL RAINFALL WILL BE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 excessive heat, 9 heat. Local standard time, as filed.

Heat, Ballard

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Ballard forecast zone
Reported by
AWOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Heat, Carlisle

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Carlisle forecast zone
Reported by
AWOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Heat, Hickman

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Hickman forecast zone
Reported by
AWOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Heat, Fulton

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Fulton forecast zone
Reported by
AWOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Heat, McCracken

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
McCracken forecast zone
Reported by
AWOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Heat, Graves

When
August 1, 11:00 AM CST to August 2, 5:00 PM CST
Where
Graves forecast zone
Reported by
Mesonet
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Heat, Livingston

When
August 2, 11:00 AM CST to 5:00 PM CST
Where
Livingston forecast zone
Reported by
Mesonet
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Heat, Crittenden

When
August 2, 11:00 AM CST to 5:00 PM CST
Where
Crittenden forecast zone
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Heat, Union

When
August 2, 11:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Excessive Heat, Ballard

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Ballard forecast zone
Injuries
1 direct, 0 indirect
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Excessive Heat, Caldwell

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Caldwell forecast zone
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Excessive Heat, Calloway

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Calloway forecast zone
Reported by
Mesonet
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Excessive Heat, Carlisle

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Carlisle forecast zone
Reported by
Mesonet
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Excessive Heat, Christian

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Christian forecast zone
Reported by
AWSS
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Excessive Heat, Crittenden

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Crittenden forecast zone
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Excessive Heat, Daviess

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Daviess forecast zone
Reported by
AWSS
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

Excessive Heat, Fulton

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Fulton forecast zone
Reported by
Mesonet
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Excessive Heat, Graves

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Graves forecast zone
Reported by
Mesonet
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Excessive Heat, Henderson

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Henderson forecast zone
Reported by
AWOS
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Excessive Heat, Hickman

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Hickman forecast zone
Reported by
Mesonet
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Excessive Heat, Hopkins

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Hopkins forecast zone
Reported by
Mesonet
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Excessive Heat, Livingston

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Livingston forecast zone
Reported by
Mesonet
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Excessive Heat, Lyon

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Lyon forecast zone
Reported by
Mesonet
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Excessive Heat, Marshall

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Marshall forecast zone
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Excessive Heat, McCracken

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Excessive Heat, McLean

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
McLean forecast zone
Reported by
Mesonet
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Excessive Heat, Muhlenberg

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Excessive Heat, Todd

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Todd forecast zone
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Excessive Heat, Trigg

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Trigg forecast zone
Reported by
Mesonet
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
Mesonet
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Excessive Heat, Webster

When
August 3, 11:00 AM CST to 5:00 PM CST
Where
Webster forecast zone
Reported by
Mesonet
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334659, 334660, 334661, 334662, 334663, 334664, 334665, 334666, 334667, 334703, 334704, 334705, 334706, 334707, 334708, 334709, 334710, 334711, 334712, 334713, 334714, 334715, 334716, 334717, 334718, 334719, 334720, 334721, 334722, 334723, 334724.